Principles of Hormone Discontinuation
by William J. Malone, MD
- Decisions about the discontinuation of any hormone prescribed for any reason should occur under the supervision of a physician or other experienced health care provider.
- Suddenly stopping hormones of any kind — in particular testosterone — can result in withdrawal symptoms. Symptoms can be physical, including fatigue, loss of appetite, insomnia, muscle and joint pain, and hot flashes, and also psychological, including feelings of depression, mood swings, and suicidal thoughts.
- After a hormone is stopped, if withdrawal symptoms occur, the severity of the symptoms usually correlates with the dosage of the hormone taken and the length of time for which it was taken. Higher dosages taken for longer periods of time, correlate with more severe symptoms.
- If a decision is made to stop a hormone, tapering, or slowly lowering the dosage, is usually best unless there is a medical reason requiring sudden discontinuation of a hormone. The length of taper will depend upon the starting dosage of the hormone, the length of time it was taken, and the response to tapering.
- If withdrawal symptoms are severe, antidepressants or anti-anxiety medications are sometimes needed.
- When a prescribed hormone is stopped, the body will sometimes resume hormone production on its own. In situations where that doesn’t or can’t happen, replacement hormones can be prescribed. Initiation of replacement hormones should also be supervised by a health-care provider.
- If an individual has had masculinizing or feminizing genital surgery, changing dosages and types of hormones becomes more complicated, depending upon whether puberty was blocked, and if so, at what stage. Discontinuation or initiation of any hormone in this setting requires close supervision by an experienced medical professional.
Brower, K. J. (2009). Anabolic Steroid Abuse and Dependence in Clinical Practice. The Physician and Sportsmedicine, 37(4), 131-140. doi:10.3810/psm.2009.12.1751
Kanayama, G., & Pope, H. G. (2013). Anabolic-Androgenic Steroid Use and Dependence. Principles of Addiction, 743-753. doi:10.1016/b978-0-12-398336-7.00075-9
Margolin, L., Cope, D. K., Bakst-Sisser, R., & Greenspan, J. (2007). The Steroid Withdrawal Syndrome: A Review of the Implications, Etiology, and Treatments. Journal of Pain and Symptom Management, 33(2), 224-228. doi:10.1016/j.jpainsymman.2006.08.013
Testosterone Withdrawal Symptoms: What You May Notice. (2015, November 27). Retrieved from https://mentalhealthdaily.com/2014/08/06/testosterone-withdrawal-symptoms-what-you-may-notice/